Oklahoma, 2023

Damaging Winds in Oklahoma, June 22, 2023

June 22, 2023 · NWS OUN · 5 events in 3 counties and zones

A semi-organized cluster of thunderstorms slowly moved from the High Plains of southeastern Colorado/southwest Kansas towards the forecast area during the day on the 22nd. Owing to sufficient wind shear and strong instability, a few wind gusts of severe caliber were noted as the complex moved across western Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A semi-organized cluster of thunderstorms slowly moved from the High Plains of southeastern Colorado/southwest Kansas towards the forecast area during the day on the 22nd. Owing to sufficient wind shear and strong instability, a few wind gusts of severe caliber were noted as the complex moved across western Oklahoma. Marginal instability towards central Oklahoma/I-35 corridor caused the system to weaken across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 22, 1:34 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 22, 1:34 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
234 PM CDT Thu Jun 22 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 230 PM CDT Thu Jun 22 2023

The primary near-term impact to our area will come from a long-
lived, slow-moving complex of storms over the Oklahoma/Texas
panhandle as of early afternoon. THese storms have formed along an
outflow boundary left over from last night's convection, which is
now sharpening across our northwest Oklahoma zones from northern
Ellis to southern Woods Counties. 850 mb flow is largely parallel to
this boundary, which may encourage slow-moving, training convection,
although current radar trends suggest that cold pool amalgamation
will tend to drive that convection southward and potentially keep it
in the Texas panhandle. Other than this complex, a low chance for
storms exists across western north Texas. Severe weather is
unlikely, but gusty winds and small hail are possible.

Although humidity has been mercifully somewhat lower this afternoon,
low 70s dewpoints are creeping back into southern Oklahoma and
western north Texas. This will set the stage for an oppressive
overnight. Given the amount of humidity, temperatures will be slow
to fall and will likely not reach the dewpoint by daybreak, with
widespread low 70s possible.

Storm coverage tomorrow looks like it will be greater than today as
an impulse brings 40-50 knots of 500 mb flow into our western zones.
RAP forecast soundings show MLCAPE values reaching 4,500 J/kg with
near-total erosion of the cap across western Oklahoma, in addition
to 50 knots of effect bulk shear. This should be sufficient for
severe weather, but several factors complicate this forecast. First
of all, the forcing mechanism for storms is nebulous at most. THe
dryline should remain back in the Caprock region, and southerly
storm motions may spare our area from heavy weather through at least
late evening again. Secondly, extremely high PWATs will reduce
efficiency of hail growth and keep DCAPE values within manageable
levels. Thus, we currently are messaging a marginal risk for severe
weather tomorrow afternoon.

Meister

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 230 PM CDT Thu Jun 22 2023

Storm chances will increase after sunset tomorrow night coincident
with potential upscale growth of convection across the higher
terrain. A few CAMs (notably, the ARW WRF and NSSL WRF) depict an
organized MCS moving through the central portion of our area
overnight. However, those particular members of the HREF have been
"MCS-happy", so to speak, so that guidance is taken with at least a
bit of a grain of salt.

As the weekend kicks off, the main weather story will pivot back to
heat. The ridge won't go away - in fact, it is quite the feat to
begin with that we have even had flow/storm chances given the
strength of the ridge. As it builds back in, the risk of excessive
heat will return immediately given the ongoing humid nature of the
airmass. Saturday looks to be the most extreme day, and heat
advisories/excessive heat warnings will likely be needed over a
rather large swath of the area. Heat indices/WBGTR values will
slowly decrease into early next week - not because we're getting any
cooler, but because humidity values will slowly drop off of the
record-setting pace we've seen.

Storm chances will also exist periodically throughout the weekend.
Chances will be modulated by outflow boundaries from previous
convection as well as the duration with which MCSs can survive off
the high terrain; thus, predictability is low at this time. Storm
chances will be lower next week as the core of the upper ridge moves
overhead.

Meister

&&

.AVIATION...
(18Z TAFS)
Issued at 101 PM CDT Thu Jun 22 2023

Showers and thunderstorms are ongoing across the Oklahoma and
northern Texas Panhandles, with showers beginning to enter into
northwestern Oklahoma. These showers will continue moving south
and east through Thursday into Thursday night, with possible
redevelopment in SE Colorado overnight into Friday morning and
moving through western Oklahoma and northern Texas. Elsewhere, VFR
conditions will continue with high ceilings and
southerly/southeasterly winds now through Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  89  72  88  72 /  20  10  20  20
Hobart OK         88  70  91  71 /  20  20  40  30
Wichita Falls TX  92  73  94  73 /  20  20  30  30
Gage OK           82  67  88  68 /  60  30  30  30
Ponca City OK     88  69  89  72 /  10  10  20  20
Durant OK         90  71  91  75 /  10  10  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...50
Hazardous weather outlook, Jun 22, 3:16 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
416 PM CDT Thu Jun 22 2023

OKZ004>048-050>052-TXZ083>090-232130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
416 PM CDT Thu Jun 22 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Thunderstorms are entering western Oklahoma from the Texas
panhandle. Damaging winds and large hail is possible this
afternoon and evening, mainly in western and southwestern
Oklahoma. While the threat is very low, a tornado cannot be ruled
out.

Further storm development is possible in the Texas panhandle this
evening, which would make it into southwestern Oklahoma and
western north Texas by daybreak. Damaging wind, large hail, and cloud-
to-ground lightning would be the primary risks from these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Heat...
Triple digit temperatures and high heat indices are expected to
return to the area this weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The Altus AFB radar (KFDR), 148 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roger Mills

When
June 22, 3:40 PM CST
Where
Roger Mills County, 5.48 mi SW of Cheyenne
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.546, -99.728

Cheyenne (CHEY) Mesonet observation.

Thunderstorm Wind, Roger Mills

When
June 22, 3:45 PM CST
Where
Roger Mills County, 5.48 mi SW of Cheyenne
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.546, -99.728

Cheyenne (CHEY) Mesonet observation.

Thunderstorm Wind, Roger Mills

When
June 22, 3:50 PM CST
Where
Roger Mills County, 5.48 mi SW of Cheyenne
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.546, -99.728

Cheyenne (CHEY) Mesonet observation.

Thunderstorm Wind, Beckham

When
June 22, 4:10 PM CST
Where
Beckham County, 4.05 mi N of Elk City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.469, -99.418

Large free-standing communications tower collapsed due to thunderstorm wind. Time is radar estimated.

Thunderstorm Wind, Washita

When
June 22, 5:16 PM CST
Where
Washita County, 4.3 mi NNE of Corn
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.440, -98.760

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114900, 1114916, 1114917, 1114892, 1114895.